News Ticker

Chicago suffers 74 heroin overdoses in just 3 days

The city of Chicago has been experiencing a shockingly high number of heroin-related overdoses over the past three days-- numbers experts believe will continue to rise.

The city of Chicago has been experiencing a shockingly high number of heroin-related overdoses over the past three days. According to police as quoted in The Washington Post, the numbers are likely to continue climbing.

Though all 74 of the reported overdoses were non-fatal, that number is irregularly high for such a small time-frame. According to The Chicago Tribune, some of those afflicted by the widespread overdoses arrived at Mount Sinai with hypodermic needles still embedded in their arms.

The Washington Post reports police suspicions that a large batch of street level heroin in the area has been contaminated with fentanyl, a potent painkiller police also link to a similar bout of widespread overdoses reported in 2006. The U.S. Drug Enforcement Agency is currently hard at work trying to determine the source of the tainted heroin.

“Patients have required double and triple doses of the heroin antidote Narcan,” says Mount Sinai emergency room director Diane Hincks in regards to the hospital’s recent spate of in-patients. The high number of overdoses has Emergency Medical Technicians in Chicago carrying Narcan with them, in case they come across yet another victim.

Heroin is an opioid, or pain killing drug, that is synthesized from morphine.

“4.2 million Americans aged 12 or older (or 1.6 percent) had used heroin at least once in their lives,” according to the government sponsored website Drug Facts. “It is estimated that about 23 percent of individuals who use heroin become dependent on it.”

Heroin is a Schedule I narcotic in the USA, with even small amounts of the drug qualifying an offender for a minimum sentencing of five years. According to the BBC, drug dealers will often mix their product with other chemicals in order to maximize their profit margins.

“Demand [for adulterants] is high because they mimic the effects of the drug they are being mixed with–fooling customers into thinking they are getting better quality merchandise,” writes BBC reporter Denise Winterman. Whoever is responsible likely ‘cut’ their product with fentanyl for just such a purpose, which led to the series of overdoses.

 

Jorin Lee

Jorin Lee

Staff Writer
Jorin Lee is a writer and Philosophy/ English double major. His areas of scholarly interest include Philosophy of Science and Mind, as well as Postmodern Literature. Jorin has been published in the Vassar Journal of Philosophy, and on his off time, he reviews video games and movies on his tumblr 'Reviews From the Couch'.
About Jorin Lee (76 Articles)
Jorin Lee is a writer and Philosophy/ English double major. His areas of scholarly interest include Philosophy of Science and Mind, as well as Postmodern Literature. Jorin has been published in the Vassar Journal of Philosophy, and on his off time, he reviews video games and movies on his tumblr 'Reviews From the Couch'.